How to Prevent Drug Overdoses

Substances continue to cause an extremely wide range of issues within our modern society, such as the many lives continuing to fall into the hellacious condition of addiction. There is also the direct health impacts that various types of substances can have on people, with one of the largest of these being overdose. When a person is consuming certain types of substances, it is possible for them to consume too much, at which point it essentially becomes a toxic shock to their body. And depending upon the substance, a wide array of damages and health consequences can come about with an overdose. Unfortunately, overdose has become a far too common occurrence within this day and age. In fact, according to the Centers for Disease Control and Prevention (CDC), overdose is now the leading cause of accidental death in the United States. So, with this constantly occurring, it is vital that as many people as possible learn how they can prevent drug overdoses.

As mentioned above, an overdose basically happens when the amount of substances being consumed is too much for the body to handle. Overdoses can come about from a variety of different substances. We will take a look at a few of the most common substance overdoses and their signs.

Stimulant Overdose

Statistically speaking, a stimulant overdose could be considered less deadly than some other types of substance overdose, but it can still be incredibly detrimental to a person. It can bring about health impacts like strokes, seizures, psychosis, and even heart attacks.

Some of the stimulant overdoses symptoms include:

  • Breathing Difficulty
  • Severe Headaches
  • Confusion
  • Disorientation
  • Unconsciousness
  • High Temperature but Lack of Sweating

Depressant Overdose

Depressants can definitely bring about a much more severe overdose than stimulants can. This category includes substances such as benzodiazepines and opiates. Depressants can bring about slowed breathing and decreased heart rate. One of the larger dangers of depressant overdose is respiratory failure, which can result in brain damage, coma, or death.

Some of the symptoms of depressant overdose can include:

  • Blue Fingertips or Lips
  • Shallow or No Breathing
  • Unresponsive
  • Intense Disorientation

Alcohol

Alcohol also comes under the heading of a depressant, but it is included separately because alcohol poisoning can be different than other depressant overdoses. Extreme cases of this can result in choking, heart attack, or respiratory failure. This is especially dangerous when alcohol is mixed with other depressants or substances.

Alcohol poisoning can include symptoms such as:

  • Sleep Vomiting
  • Slowed or Irregular Breathing
  • Blueish/Clammy/Pale Skin
  • Intense Disorientation
  • Lack of Coordination

What You Can Do

Of course, in the event that you witness someone overdosing, you should immediately call 911, but there are preventative methods that can hopefully help to avoid this situation.

  • Medication Management – If you witness your loved one abusing their meds or running out of prescriptions quicker than they should, you should intervene. You can have a conversation with them about their use, or even monitor their use by managing their medications. This can also extend to alcohol use as well, as one can speak to their loved one about how much they have been drinking.
  • Seeking Treatment – When a person cannot get their use under control, it would be a good idea for them to seek treatment. There many different types of detoxes and rehabilitation centers that can help them to handle their dependency or addiction before it ends up in overdose.
  • Have Naloxone on HandNaloxone is a medication that can often save an individual’s life when administered during an opiate overdose. It essentially reverses or nullifies the effects of the opioids and consequent overdose, and can bring them out of it.

Comments & Responses

Leave a Reply

Your email address will not be published. Required fields are marked *

*